Background: Atrial fibrillation (AF) is the most common arrhythmia in dogs, most frequently diagnosed as chronic AF associated with a structural heart disease. The therapeutic strategy, in these cases, is based on the heart rate control and digoxin is one of the most used drugs.
Aim: the aim of this work was to study the serum digoxin concentration changes in dogs with AF under long-term treatment with digoxin. Furthermore, the remission of clinical signs and the correlation between digoxinemia and other clinical and laboratory variables were retrospectively evaluated.
Methods: The prospective study was conducted on 7 large breed dogs from the time of reaching the definitive digoxin dosage. Digoxinemia was determined at month: 1, 3, 6, 9, 12, then twice a year. A post hoc statistical analysis investigated the influence of selected clinical and laboratory variables on the risk to develop spikes in digoxinemia. Clinical data, heart rate, digoxin dosage (mg/m2) and digoxinemia (ng/ml) at all available follow- ups were retrospectively evaluated from the medical records of 17 further dogs and a linear regression analysis was performed on the whole data set. The relation between the time of remission of AF clinical signs and variables was also investigated.
Results: An unexpected increase in digoxin serum concentration was recorded in 3 dogs after one year monitoring, in absence of digoxin dosage changes. No statistical significance of all the studied variables on the risk to develop spikes of digoxinemia was registered. Two dogs, reaching digoxinemia 4.46 and 5.24 ng/ml, showed symptoms that reversed after digoxin withdrawal. From retrospective data, 88% of dogs reached complete reverse of AF clinical signs in 2.1 months from digoxin treatment starting, regardless of digoxin initial dosage, digoxinemia and heart rate.
Conclusion: Digoxin in monotherapy remain a good option to treat AF in dogs, anyway digoxin toxicity could emerge during long-term therapy, similarly to what happen in human medicine. Life-threatening spikes of digoxinemia could occur, especially after one-year treatment with digoxin. It is very important that practitioners be aware of this possibility and encourage the owners to monitor digoxinemia during long-term treatment to avoid dangerous and toxic effects.
Key words: atrial fibrillation, digoxin, digoxin serum concentration, dogs